High rest­ing heart rate re­quires in­ves­ti­ga­tion

The Western Star - - Life - Keith Roach Dr. Roach re­grets that he is un­able to an­swer in­di­vid­ual let­ters, but will in­cor­po­rate them in the col­umn when­ever pos­si­ble.

DEAR DR. ROACH: My rest­ing heart rate is be­tween 90 and 120, av­er­ag­ing 106 over the past week. I feel no pain or dis­com­fort, but even mild ex­er­cise causes my heart rate to shoot up. I have had blood­work (in­clud­ing thy­roid lev­els), an elec­tro­car­dio­gram (Holter mon­i­tor), an echocar­dio­gram and a tread­mill stress test. All of the tests show no signs of heart prob­lems ex­cept for tachy­car­dia. I am tak­ing sev­eral med­i­ca­tions, in­clud­ing Fet­z­ima and Abil­ify. Is it likely that one of the med­i­ca­tions is caus­ing my prob­lem?

My in­ternist says that my heart rate was in the nor­mal range about four years ago. I started tak­ing the Fet­z­ima and the Abil­ify three years ago for de­pres­sion and anx­i­ety. I was not aware of my heart rate be­ing over 100 till I was in­formed at a screen­ing two months ago. I ex­pe­ri­ence no sen­sa­tion of flush­ing or warmth.

Be­fore I found out about the tachy­car­dia, I was work­ing out 30 min­utes a day, five days a week. Since then, I have been ad­vised by my doc­tor not to do any­thing stren­u­ous un­til we get my heart rate down. I am 70 years old. He says I prob­a­bly shouldn’t get my heart rate over about 130 dur­ing ex­er­cise. I have been us­ing a tread­mill daily. This morn­ing my rest­ing heart rate was 107. After 20 min­utes at a very slow pace on the tread­mill my heart rate was 128. Of course, I ex­pect my heart rate to in­crease with ex­er­cise. But with my rest­ing heart rate so high, that doesn’t al­low me to get in a good work­out. — K.I.

AN­SWER: The rest­ing heart rate is nor­mally be­tween 60 and 100, so yours is def­i­nitely over the nor­mal range. Although this is com­mon, it does re­quire an in­ves­ti­ga­tion into why it is go­ing on, since there are some po­ten­tially se­ri­ous con­di­tions that might be caus­ing it. Many con­di­tions can cause it in the short term — fever, in­fec­tion, lowvol­ume state and many others — but this has been go­ing on a long time for you.

Your doc­tor has al­ready done much of the ap­pro­pri­ate workup. Heart fail­ure (a scarysound­ing term that means a de­crease in the me­chan­i­cal abil­ity of the heart to pump blood) is one cause; the echocar­dio­gram is the best first test to eval­u­ate that pos­si­bil­ity. Elec­tri­cal ab­nor­mal­i­ties in the heart are eval­u­ated by the Holter mon­i­tor, and the stress test eval­u­ates for block­ages in the ar­ter­ies, among other things. So, it sounds like a heart prob­lem is less likely. People who don’t ex­er­cise at all of­ten will have a fast heart rate, es­pe­cially if they are heav­ier, but you ex­er­cise reg­u­larly. I agree with your con­cern that your heart rate went up too high with ex­er­cise.

The tim­ing with the med­i­ca­tions is too sus­pi­cious to be ig­nored. I have never pre­scribed Fet­z­ima (the generic name is lev­om­il­nacipran, nor­mally used for de­pres­sion), but when I looked it up, it does show that tachy­car­dia is a known side ef­fect. Arip­ipra­zole (Abil­ify), an­other medicine used in psy­chi­a­try (some­times for atyp­i­cal de­pres­sion, of­ten for dis­or­ders with think­ing), also is as­so­ci­ated with tachy­car­dia. It’s my sus­pi­cion that one of these medicines may be the cul­prit, and you should dis­cuss with whomever pre­scribed it whether there might be al­ter­na­tives.

DEAR DR. ROACH: I’m (a young) 72. My blood pres­sure varies be­tween 117/70 and 125/80. Is this OK? — V.C.

AN­SWER: Yes, those are great blood pres­sure num­bers for just about any­one. The blood pres­sure nor­mally goes up and down, so the num­bers you see are within the ex­pected range.

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.